Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 147, NWS State College, PA

August 31, 2005Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2005, 2:39 AM EDT for Northumberland County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2005, 2:39 AM EDT (06:39 UTC)
Expired
Aug 31, 2005, 3:30 AM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Northumberland County, PA

The radar

The State College radar (KCCX), 121 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2005-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1575 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2005-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1575 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
2.5
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 310640
SVRCTP
PAC097-310730-
/O.NEW.KCTP.SV.W.0147.050831T0639Z-050831T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
239 AM EDT WED AUG 31 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 330 AM EDT

* AT 238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TREVORTON...OR 6 MILES
  SOUTHWEST OF SHAMOKIN...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERNDALE AND SHAMOKIN AROUND 245 AM EDT...
  ELYSBURG AND KULPMONT AROUND 250 AM EDT...

THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND 
DAMAGE ACROSS SOUTH CENTRAL PENNSYLVANIA. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4073 7651 4067 7668 4074 7680 4095 7662
      4093 7658 4090 7658 4087 7654 4087 7651
      4082 7650 4083 7641

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:46 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 30, 9:46 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 PM EDT TUE AUG 30 2005

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)...

CENTER OF THE REMNANTS OF KATRINA EDGING EVER CLOSER...WITH
STEADIEST RAINS AHEAD OF THE SYSTEM OCCURRING OVER NW CWA AS
PREDICTED. OVER THE LAST SEVERAL HOURS HOWEVER...THERE HAS BEEN A
DECIDED LACK OF STEADY PCPN ELSEWHERE AS DRY SLOT MOVED OVER CENTRAL
PA. INITIAL REACTION WAS TO LOWER POPS OVERNIGHT. HOWEVER...AFTER
FURTHER ANALYSIS WILL HOLD ON TO CATEGORICAL POPS. SHOWERS ARE
STARTING TO DEVELOP OVER LOWER SUSQ VALLEY AT THIS TIME AND EXPECT
PCPN TO FILL IN OVER REMAINDER OF CWA AS SHORT WAVE TROF LIFTS NORTH
INTO VERY MOIST AMS WITH DEWPOINTS GREAT THAT 70F OVER MUCH OF CWA.
EDITED WORDING OF ZONES TO DESCRIBE PCPN AS MORE ON AND OFF SHOWERS
AS OPPOSED TO A STEADY RAIN...BUT GRIDS WERE LEFT MOSTLY UNCHANGED.

TALKED WITH SPC EARLIER THIS EVENING REGARDING SEVERE/TORNADO
POTENTIAL AND WE AGREED THAT WHILE SHEAR PROFILES WILL REMAIN
SOMEWHAT FAVORABLE...THE LOSS OF HEATING SHOULD PRECLUDE NECESSITY
FOR A WATCH FARTHER NORTH INTO PA ATTM. WE ARE OF COURSE CONTINUING
TO MONITOR CELLS OVER VA AND OTHERS THAT HAVE DEVELOPED UP FOR SIGNS
OF ROTATION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 226 PM EDT TUE AUG 30 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

REMNANTS OF KATRINA LOCATED OVER WESTERN KY THIS AFTN AND SHOWING
EXTRATROPICAL CHARACTERISTICS AS MOST SIGNIFICANT RAINFALL ALIGNING
ALONG AND JUST NORTH OF BAROCLINIC ZONE...WHICH STRETCHES FROM N
INDIANA/OHIO TOWARD N PA. LATEST SPC MESOANALYSIS SHOWS CAPE VALUES
RISING ABV 1000J/KG ACROSS SOUTHERN PA UNDER THIN SPOTS IN OVERCAST.
THIS AREA ALREADY BEGINNING TO SHOW EARLY SIGNS OF CONVECTION...AND
SUSPECT SHWRS/TSTMS WILL FILL IN OVR THIS REGION DURING LATE
AFTN/EVEN. AS LL JET ROTATES NORTHWRD THIS EVENING...WILL HAVE TO
WATCH FOR POTENTIAL OF SVR WX. STRONG SHEAR...ESPECIALLY IN THE
0-1KM LYR...COMBINED WITH LOW LCL COULD EVEN RESULT IN ISOLATED
TORNADOES.

HEAVIEST RAINFALL OVR THE NEXT 24 HRS MOST LIKELY OVER NW PA CLOSEST
TO TRACK OF KATRINA. SREF DATA CONTINUES TO SUGGEST WIDESPREAD
RAINFALL OF OVR 2 INCHES ACROSS EXTREME NW PA. FURTHER
SOUTHEAST...HEAVY RAIN STILL A THREAT AS PWAT VALUES WILL BE RUNNING
OVR 2 INCHES. HOWEVER...ANY FLOODING WOULD BE LOCALIZED AND LIKELY
RELATED TO CELL TRAINING OR ANCHORING ON TERRAIN FEATURES.

HEATING/DESTABILIZATION UNDER DRY SLOT COULD RESULT IN A SVR WX
THREAT OVER SE PA ON WEDNESDAY. OTHERWISE...BACK EDGE OF KATRINAS
REMNANTS WILL LIFT THRU REGION...BRINGING AN END TO THE RAINFALL BY
EVENING. RIDGING BEHIND THIS SYSTEM WILL BRING FAIR WX ON THURSDAY.

LONG TERM (FRIDAY THROUGH TUESDAY)...

A WEAK COLD FRONT WILL PUSH THRU THE REGION ON FRIDAY.
HOWEVER...LATEST MREF DATA SUGGESTS NO PRECIP WITH THIS FEATURE. IN
ITS WAKE...LARGE AREA OF HI PRES AT SFC AND ALOFT SHOULD PROVIDE THE
REGION WITH AN EXTENDED PERIOD OF FAIR AND SEASONABLE WX LASTING
INTO NEXT WEEK.

AVIATION...

WIDESPREAD IFR CIGS WITH MVFR/IFR VSBYS WILL PERSIST THROUGH THE
OVERNIGHT HOURS ACROSS THE NRN HALF OF PENN WHERE STEADY LIGHT TO
MODERATE RAIN WILL FALL. A BAND OF STRONGER...SOUTHERLY LLVL WINDS
(25-35KT BETWEEN 3-5 KFT AGL) WILL LIFT NE ACROSS THIS EVENING
THROUGH LATE TONIGHT...LEADING TO LLVL WIND SHEAR BASED GENERALLY
AOA 1200 FEET AGL. SCT TSRA WIND LOCALIZED STRONG (>40K) SFC WIND
GUSTS WILL FORM LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN
HALF OF PENN...LIFTING NNE AND PHASING IN WITH THE WIDESPREAD
STRATIFORM RAIN AREA FURTHER NORTH.

FROM 12-18Z WEDNESDAY...THE CENTER OF WHAT REMAINS FROM HURRICANE
KATRINA WILL BE 998 MB LOW ACROSS CENTRAL NEW YORK STATE DURING THE
MID AFTERNOON HOURS. INCREASING LLVL INSTABILITY AND MODERATELY
STRONG 0-3KM WIND SHEAR WILL SUPPORT A BKN BAND OF STRONG TO
POSSIBLY SEVERE TSRA FROM LATE MORNING ON ALONG THE SOUTHWARD
TRAILING SFC TROUGH. MAINLY MVFR CIGS AND VSBYS IN SHOWERS WEDNESDAY
MORNING WILL BE MIXED WITH LOCALIZED IFR/LIFR CIGS/VSBYS IN THE TSRA
(MAINLY ACROSS THE EASTERN HALF OF THE CWA BETWEEN 14-18Z).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010-011-017-024-033 UNTIL
NOON WEDNESDAY.
&&

SHORT TERM...GARTNER
Hazardous weather outlook, Aug 30, 4:21 AM EDT, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT TUE AUG 30 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-310830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
421 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS CENTRAL PENNSYLVANIA
TODAY AS THE REMNANTS OF TROPICAL STORM KATRINA APPROACH THE
EASTERN OHIO RIVER VALLEY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
AFTERNOON THROUGH NOON WEDNESDAY OVER WESTERN PORTIONS OF CENTRAL
PENNSYLVANIA...AND FLASH FLOOD WATCHES HAVE BEEN POSTED IN THESE AREAS.
DUE TO FAVORABLE WIND SHEAR AND INSTABILITY PROFILES...ANY STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WINDS
GUSTS AND ISOLATED TORNADOES LATER TODAY THROUGH EARLY WEDNESDAY
MORNING ACROSS ALL OF CENTRAL PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE REMNANTS OF KATRINA WILL MOVE AWAY WEDNESDAY AFTERNOON...ENDING
THE HEAVY RAIN AND SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Aug 31, 1:01 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
101 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

GAD
Local storm report, Aug 31, 1:35 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     FAIRFIELD               39.79N 77.37W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            HORSE TRAILER OVERTURNED.

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.

1256 AM     TSTM WND DMG     HEIDLERSBURG            39.93N 77.09W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.

&&

GAD
Special weather statement, Aug 31, 1:41 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 AM EDT WED AUG 31 2005

PAZ057-310630-
DAUPHIN-
141 AM EDT WED AUG 31 2005

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS AFFECTING DAUPHIN
COUNTY...

AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER MUCH OF DAUPHIN COUNTY. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN
ADDITION...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THE
THUNDERSTORMS SHOULD LIFT NORTH OF THE REGION BY AROUND 3 AM.
Local storm report, Aug 31, 1:49 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     FAIRFIELD               39.79N 77.37W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            HORSE TRAILER OVERTURNED.

1256 AM     TSTM WND DMG     HEIDLERSBURG            39.93N 77.09W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.

0127 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR.

&&

GAD
Special weather statement, Aug 31, 2:10 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 AM EDT WED AUG 31 2005

PAZ005-010-011-017-310715-
CAMERON-CLEARFIELD-ELK-MCKEAN-
210 AM EDT WED AUG 31 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CLEARFIELD...CAMERON AND
ELK COUNTIES...

AT 204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF KANE
TO 12 MILES NORTHEAST OF INDIANA...MOVING NORTHEAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR PORTLAND MILLS...KANE AND JAMES CITY
AROUND 215 AM...MARSHBURG AND WESTLINE AROUND 225
AM...TROUTVILLE...RIDGWAY AND DUBOIS AROUND 230 AM...WILCOX AND
TREASURE LAKE AROUND 235 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IN ADDITION...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Local storm report, Aug 31, 2:35 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     FAIRFIELD               39.79N 77.37W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            HORSE TRAILER OVERTURNED.

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.

1256 AM     TSTM WND DMG     HEIDLERSBURG            39.93N 77.09W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.

0127 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR.

0130 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            SEVERAL HOMES DAMAGED NEAR ASCO FARMS ALONG GREGOR COURT.

&&

GAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:11 AM EDTSevere Thunderstorm WarningCTPAdams64 min
Aug 31, 12:16 AM EDTTornado WarningCTPAdams59 min
Aug 31, 1:02 AM EDTTornado WarningCTPYork43 min
Aug 31, 1:13 AM EDTTornado WarningCTPCumberland47 min
Aug 31, 1:52 AM EDTSevere Thunderstorm WarningCTPDauphin38 min
Aug 31, 2:24 AM EDTSevere Thunderstorm WarningCTPElk51 min
Aug 31, 2:58 AM EDTSevere Thunderstorm WarningCTPMcKean47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.